Talk

Advanced search

Pigmentation fuck up - please help!

(10 Posts)
humanfemale Sat 18-Feb-17 17:54:07

So I have had some fairly light pigmentation between my mouth and chin for a few years which I think might be either hormonal or possibly post inflammatory, as I used to get a lot of cystic spots there. It isn't like a blotch, more just the skin on my chin is a couple of shades darker than the rest of my skin. It mostly annoyed me because it created the illusion of marionette lines IYSWIM.

Was at a derms and they recommended a Cream with 4% hydroquinone, which I accepted and started using.

It's totally fucked my skin! Itchy, bright red and peeling - and underneath all that it seems to be darker than ever. Have stopped applying the cream after 2 applications.

I can deal with the irritation as it is slowly calming, but really worried that the pigmentation is going to be even worse after this debacle. 😔

Can anybody with skincare knowledge help with suggestions or info? My skin type is sensitive (hollow laugh), very dry, fair. Just so pissed off I seem to have spent a lot of money on something that's made it worse.

I have hydrocortisone but should I steer well clear of it? Am just applying Savlon which is helping with the burning, but just so worried about what I'll be left with. 😓

yumscrumfatbum Sat 18-Feb-17 18:01:15

www.drugs.com/cdi/hydroquinone-cream.html sounds like powerful stuff, this site gives advice on side effects

humanfemale Sat 18-Feb-17 18:15:36

I know. I'm so pissed off at myself 😔 should have known better but the Derm didn't make it sound like a big deal at all. Have since done extensive reading online and it is indeed powerful stuff

bleughhh Sat 18-Feb-17 18:30:19

Go straight back to the dermatologist! Hydroquinone can be built up gradually (along with glycolic acid and tretinoin to treat pigmentation) and will make your skin a bit redder/more flakey if you use all that. A bit of redness/flaking is ok but I was told to build it up slowly. Best advice is to talk to the same (or another) derm. Good luck!

SofiaAmes Sat 18-Feb-17 18:40:32

I was prescribed hydroquinone for some pre-cancerous growths on my face and chest. I had a reaction to it, but the stupid dermatologist said it was normal and insisted that I continue. I ended up with a huge blistery puss mess on my face and chest and it removed large patches of freckles (I am very very freckly) and left huge scars that I still have 5 years on. Please DO NOT keep applying the hydroquinone if you appear to be having an allergic reaction to it. Hopefully you have stopped it in time.

humanfemale Sat 18-Feb-17 19:27:55

Yeah my dermatologist told me to expect redness and just carry on, don't stop treatment but this reaction was like severe sunburn.

Really sorry you had such a rough time of it.

silver1977 Sat 18-Feb-17 21:57:19

I have suffered from pigmentation too and tried everything. The only thing that worked for me was a hydroquinone and tretinoin combination that I started off applying once every other day, then gradually increased to twice a day. The skin does go red and a bit flaky but that's the idea, the skin cells turnover quicker and 'peel' away the layers, that is why the mark looks darker to start with, almost like it gets worse before it gets better, but it worked for me! I applied moisturiser about an hour after everything had sunk in, it stung a bit like sunburn but it doesn't last long. It may be worth looking into. I was desperate to sort mine out so put up with it, so glad I did. I went with the Obagi range, google it and see what you think. Good luck.

humanfemale Sat 18-Feb-17 22:13:30

@silver1977 the cream I was using is Obagi, but not the whole system, just a hydroquinone night cream.

How long was it before you started to see a reduction in the redness? And the flaking?

Also did the pigmentation come back after you stopped using the creams?

I don't know what to do. Would really love to get rid of this pigmentation but I'm worried about making it even worse! sad

silver1977 Sat 18-Feb-17 22:28:01

The redness didn't completely calm down unfortunately, I started it right at the beginning of the school summer holidays so I could just stay at home if I needed to! I just looked hot and 'flushed' most of the time! Did your derm tell you to apply over whole face not just the affected area? The flakiness was the hardest bit, I would look ok-ish in the morning then look in the mirror in the afternoon and have little bits of skin I could peel off! Nothing too major, you would have had to look at me fairly close up to notice. The pigmentation didn't come back although I do have marks from the odd spots that take forever to fade. I have however stopped the contraceptive pill as felt that was to blame (and had finished having babies as that exasperated it) and wear spf 50 sunscreen every day regardless. It is essential to wear sunscreen as the Obagi makes skin more sensitive to the sun and will un-do all your hard work. I used the whole system/kit but not sure necessary? Every review and thread on Obagi I have read says it gets worse before it gets better. I also got a few spots to begin with as it draws everything out but as skin cell turnover is quick they heal really quick so wasn't a problem for me.

Maybe try a lower % and just apply every other day to begin with. Definitely use moisturiser. I found after about 3 weeks I could tell my skin was smoother, it was much better condition, sorted out any spots and I could even go make-up free! As you can tell I really recommend it, I was so self conscious about it as I had a patch above my lip so looked like I had a moustache! Sorry I've rambled but whenever I hear of someone going through this I feel I need to tell them my experience, I wish someone had for me!

silver1977 Sat 18-Feb-17 22:29:56

I'm not sure it could make it worse if you follow the instructions? I don't know but if it gets to the point it is super sore and flaking really bad, just don't apply it the next day, or give a couple of days rest.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now